Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Grand Rapids, MI

May 15, 2001Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 15, 2001, 10:25 PM EDT for Eaton County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2001, 10:25 PM EDT (02:25 UTC)
Expired
May 15, 2001, 11:15 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 160226
SVRGRR

MIC045-160315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1115 PM EDT

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF GRESHAM...OR ABOUT 9 MILES
  NORTHWEST OF CHARLOTTE.  THE STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: VERMONTVILLE...
  POTTERVILLE...CHARLOTTE...AND GRESHAM.

LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS SATORM. SEEK SHELTER 
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

EO/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:08 PM EDT, 17 minutes earlier.

Area forecast discussion, May 15, 10:08 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 PM EDT TUE MAY 15 2001

H8 BOUNDARY EXTENDS FROM NEAR MANISTEE TO JACKSON ATTM.  LARGE TSTM
COMPLEX OVER NORTHERN LOWER WILL TRAVERSE SOUTH-SOUTHEASTWARD DOWN
THIS BOUNDARY.  BIGGEST CONCERN FOR ADDITIONAL HEAVY/FLOOD PRODUCING
RAIN LIES MAINLY EAST OF THIS BOUNDARY AS LATEST RUC SHOWS THIS
BOUNDARY TO ONLY MOVE SLIGHTLY EAST OVERNIGHT.  CLOUD TOPS TRENDS HAVE
REMAINED FAIRLY CONSTANT OVER THE LAST COUPLE OF HOURS WITH SOME
BACK BUILDING NOTED OVER NRN LAKE MICHIGAN NEAR DOOR COUNTY WI.
ADDITIONAL QPF COULD REACH ANOTHER 1 TO 2 INCHES OVERNIGHT AS ECHOES
TRAIN DOWN THE BOUNDARY.  WILL THEREFORE INCLUDE FAR NORTHEASTERN
COUNTIES IN THE FLOOD WATCH FOR THE REMAINDER OF THE NIGHT.

NEXT CONCERN IS MCC OVER NWRN WI/ARROWHEAD OF MN.  THIS COMPLEX HAD
BEEN HEADING NE ACROSS MN AND NOW IS MOVING NEARLY DUE EAST.
CORFIDI VECTORS SUGGEST THIS COMPLEX WILL CONTINUE TO TURN THE
RIGHT...SLIDING SOUTHEAST ACROSS WISCONSIN AND EVENTUALLY
SOUTH-SOUTHEASTWARD DOWN LAKE MICHIGAN/WESTERN MICHIGAN DURING THE
WEE HOURS OF THE MORNING.  THIS COMPLEX HAS THE POTENTIAL OF BOWING
OUT ONCE OVER EASTERN WI/LAKE MICHIGAN AS MID LEVEL COOLING AND
STRONG WINDS ALOFT COME INTO PLAY.  SO SEVERE POTENTIAL AGAIN
POSSIBLE LATE TONIGHT...ESPECIALLY OVER THE WESTERN CWA.

JK

.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
       MASON...LAKE...OSCEOLA...CLARE...OCEANA...NEWAYGO...MECOSTA...
       ISABELLA...MUSKEGON...MONTCALM...GRATIOT...IONIA...CLINTON...
       ALLEGAN...BARRY...EATON...INGHAM...KALAMAZOO...CALHOUN...AND
       JACKSON COUNTIES.
    ...MIZ037>040-043>046-050>052-058-059-064>067-072>074.
    ...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
       OTTAWA COUNTIES.
    ...FLOOD WARNING UNTIL 1145 PM TUESDAY EVENING FOR CLARE COUNTIES.

In the hours before

Local storm report, May 15, 7:51 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    AUGUSTA                   MI   .75 INCH HAIL
05/15/01   KALAMAZOO                      REPORTED BY
SPOTTERS

0720 PM    GANGES                    MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
SPOTTERS

0725 PM    3 S DOUGLAS               MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
PUBLIC

RG
Local storm report, May 15, 7:51 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
751 PM EDT TUE MAY 15 2001

...COR FOR WORD WRAP PROBLEM...

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    AUGUSTA                   MI   .75 INCH HAIL
05/15/01   KALAMAZOO                      REPORTED BY
                                          SPOTTERS

0720 PM    GANGES                    MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
                                          SPOTTERS

0725 PM    3 S DOUGLAS               MI   1.75 INCH HAIL
05/15/01   ALLEGAN                        REPORTED BY
                                          PUBLIC

RG
Special weather statement, May 15, 7:53 PM EDT, 2 hours 32 minutes before
MIZ071>074-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT TUE MAY 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     KALAMAZOO AND VAN BUREN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

EO/RG

NNNN
Local storm report, May 15, 8:18 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
818 PM EDT TUE MAY 15 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    DECATUR                   MI   .75 INCH HAIL
05/15/01   VAN BUREN                      REPORTED BY
                                          PUBLIC

RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:52 PM EDTFlash Flood WarningGRRClare3 hr
May 15, 11:00 PM EDTFlash Flood WarningGRRClare6 hr
May 16, 12:34 AM EDTFlash Flood WarningGRRClinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola4 hr
May 16, 1:36 AM EDTFlash Flood WarningGRRBarry, Mason, Muskegon, Newaygo, Oceana3 hr
May 16, 1:52 AM EDTFlash Flood WarningGRRIngham3 hr
May 16, 4:00 AM EDTFlash Flood WarningGRRBarry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more6 hr
May 16, 6:57 AM EDTSevere Thunderstorm WarningGRRVan Buren63 min
May 16, 8:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.